Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Phoenix, AZ

June 23, 2022Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 23, 2022, 2:24 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2022, 2:24 PM MST (21:24 UTC)
Expired
Jun 23, 2022, 3:15 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:25 PM MSTTSTM WND DMG8 Sse Ak-Chin Village, AZCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 8 SSE AK-CHIN VILLAGE. NUMEROUS DOWNED OR SNAPPED POWER POLES, TREES DOWN, AND A ROLLED RV ALONG SR-347 IN THE AREA NORTHWEST OF STANFIELD.
Jun 23, 2:50 PM MSTTSTM WND GST 5510 Se Maricopa, AZAWOS STATION KA39 AK-CHIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS55 KPSR 232124
SVRPSR
AZC013-021-232215-
/O.NEW.KPSR.SV.W.0002.220623T2124Z-220623T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
224 PM MST Thu Jun 23 2022

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 315 PM MST.

* At 223 PM MST, a severe thunderstorm was located 7 miles south of
  Maricopa, or 20 miles west of Casa Grande, moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maricopa, Estrella Sailport, Olberg, Stanfield and Ak-
  Chin Village.

This includes the following highways...
AZ Interstate 10 between mile markers 177 and 178.
AZ Interstate 8 between mile markers 144 and 165.
AZ Route 238 between mile markers 34 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3278 11228 3299 11226 3316 11220 3317 11193
      3309 11181 3277 11191 3276 11199
TIME...MOT...LOC 2123Z 200DEG 18KT 3296 11208 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

INS
2 follow-up statements
130 
WWUS55 KPSR 232141
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
241 PM MST Thu Jun 23 2022

AZC013-021-232215-
/O.CON.KPSR.SV.W.0002.000000T0000Z-220623T2215Z/
Maricopa AZ-Pinal AZ-
241 PM MST Thu Jun 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 241 PM MST, a severe thunderstorm was located near Maricopa, or 16
miles southwest of Sun Lakes, moving northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Maricopa, Estrella Sailport, Olberg, Stanfield and Ak-Chin Village. 

This includes the following highways...
AZ Interstate 10 between mile markers 177 and 178.
AZ Interstate 8 between mile markers 144 and 165.
AZ Route 238 between mile markers 34 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3278 11228 3299 11226 3316 11220 3317 11193
      3309 11181 3277 11191 3276 11199
TIME...MOT...LOC 2141Z 209DEG 16KT 3300 11201 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

INS
397 
WWUS55 KPSR 232211
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
311 PM MST Thu Jun 23 2022

AZC013-021-232221-
/O.EXP.KPSR.SV.W.0002.000000T0000Z-220623T2215Z/
Maricopa AZ-Pinal AZ-
311 PM MST Thu Jun 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 315 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.

LAT...LON 3278 11228 3299 11226 3316 11220 3317 11193
      3309 11181 3277 11191 3276 11199
TIME...MOT...LOC 2211Z 200DEG 18KT 3312 11196 

$$

INS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:08 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 23, 1:08 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
108 PM MST Thu Jun 23 2022

.SYNOPSIS...
Monsoonal moisture will continue to promote daily
opportunities for shower and thunderstorm activity during the next
several days. Today, the highest coverage of storms will be
across the northern and eastern half of Arizona, including
portions of the Phoenix metro. Strong to severe thunderstorm wind
gusts, blowing dust, heavy rain, and lightning will be the main
weather risks in these areas. Near to slightly above-normal
temperatures will prevail during the next several days with a
moderate HeatRisk in place.

&&

.DISCUSSION...
An uptick in activity is expected across the lower
deserts of south-central Arizona this afternoon and evening. Very
good moisture remains in the atmosphere today, with PW values
around 1.0-1.5 inches. Plenty of sunshine today, means the
atmosphere has been able to destabilize quickly, and there is
plenty of surface based and 100 mb mixed-layer cape. Hi-res models
indicate scattered “pop up” thunderstorms will continue
developing across south-central Arizona this afternoon. The main
concern with thunderstorms today will be strong downburst and
outflow winds. SPC mesoanalysis is showing greater than 1500 J/kg
of DCAPE in the lower deserts of south-central Arizona. HREF has
greater than a 70% chance of seeing winds of 35 mph or greater
across much of these areas, including the Phoenix area and the
dust corridor on 1-10 between Tucson and Phoenix. Therefore,
blowing dust/dust storms will also be a concern today across
Maricopa and Pinal counties. In addition, the HREF max 4 hr wind
speed is showing the potential for some downbursts to produce
50-60 kts winds, so isolated severe thunderstorm winds are not out
of the question. Most areas will see less than a quarter inch of
rain with these storms. However, we can see good rain producers
with storms that develop in an environment with greater than 1
inch precipitable water, so it’s to no surprise that the HREF
max 3-hr QPF shows some isolated storms producing upwards of
0.5-1.0 inches of rain. Most of the activity should weaken and
diminish after sunset. However, it appears that a weather complex
in northern Mexico may produce additional outflows/spotty showers
and storms during the overnight hours across south-central and
even southwest Arizona.

Friday & Saturday, a similar weather pattern remains in place
with southwest flow. Atmosphere will remain moist with greater
than an inch PWs. Good instability will set up in the afternoon.
Mountain thunderstorms across north/east/southeast Arizona are
most likely, with a 20-25% chance of storms developing in the
lower deserts of south-central Arizona. Hi-res models continue to
indicate the potential for outflows from southeast Arizona to move
into the lower deserts of south-central Arizona and potentially
produce blowing dust or dust storms. Much quieter out west, during
this period, storm chances will be around 10% in southwest
Arizona and less than 5% in southeast California.

Better & persistent monsoon setup appears to set up Sunday into
much of next week. It also appears that Sunday/Monday, we also see
a slight uptick in moisture as we get some influence from
Tropical Storm Celia. Outside of storms, moderate HeatRisk will
remain in place for the lower deserts of our CWA through at least
early next week.

&&

.AVIATION...Updated at 1750Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

IMPACTS TODAY:
 -Widely Sct'd Storms Develop Mid Afternoon Until Sunset
   -Potential For 35-45KT Downburst Gusts
   -These Will Have Capability Of Producing Brief Dust Storm
    Conditions

Light SE winds will continue through the morning hours. Winds will
veer SSW by early afternoon. Forecast models still are indicating
that widely scattered showers and storms should develop near 21Z
It will be hard to pin down specific impacts for a terminal until
development occurs. Thus, all TAFs will feature VCTS in this
timeframe with TEMPO for downburst gusts of 35KT and resultant
BLDU reducing visibilities and CIGS near 10 kft. The exact storm
timing and coverage will vary across terminals with storm chances
near 40%. Guidance favors ~70% risk of 30+KT wind gusts around
the Valley. Some terminals may only see outflow winds and dust,
but no thunderstorms. Conditions will calm down considerably
after sunset and winds are forecast to back around to the SE early
in the evening in response to area storm outflows.

Southeast California/Southwest Arizona including KIPL and KBLH:

Current light N and S component winds at both KBLH and KIPL to
become more W later today at KIPL and SW to W at KBLH by mid
afternoon at KBLH and early evening at KIPL with gusty sundowner
winds. Gusts of 20-25 kts are expected before gradually subsiding
during the evening and becoming NWly. Fair skies will continue
with perhaps a few mid and high clouds.

&&

FIRE WEATHER...
Monsoonal moisture will remain entrenched across the desert
southwest into next week. This will continue to provide daily
opportunities for afternoon and early evening shower and
thunderstorm activity to develop, especially across the higher
terrain areas of south-central Arizona. With the increased
moisture, MinRH values will remain above 15% across most areas
with overnight recovery between 30-50% across the lower deserts
and 55-95% across the higher terrain. Apart from frequent late
afternoon/early evening thunderstorm downburst and/or outflow
winds, no other significant winds are expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Feldkircher
AVIATION...Sawtelle/Heil
FIRE WEATHER...Feldkircher/Lojero

In the hours before

Special weather statement, Jun 23, 1:13 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
113 PM MST Thu Jun 23 2022

AZZ554-559-232045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
113 PM MST Thu Jun 23 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 145 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm over
Freeman, or 21 miles east of Gila Bend, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Estrella, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 130 and 150.
AZ Route 238 between mile markers 15 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 11229 3276 11254 3306 11244 3294 11206
TIME...MOT...LOC 2012Z 207DEG 10KT 3283 11233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Jun 23, 1:57 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
157 PM MST Thu Jun 23 2022

AZZ553-554-559-232145-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
157 PM MST Thu Jun 23 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 245 PM MST...

At 157 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Freeman, or 26 miles west of Casa Grande, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maricopa, Estrella, Freeman, Big Horn, Estrella Sailport, Sonoran
National Monument, Ak-Chin Village, Mobile and Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 130 and 159.
AZ Route 238 between mile markers 13 and 44.
AZ Route 347 between mile markers 161 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 11215 3286 11251 3295 11251 3316 11244
      3317 11230 3314 11215 3307 11189 3281 11200
TIME...MOT...LOC 2057Z 204DEG 13KT 3291 11219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:34 PM MSTSpecial Weather StatementPSR41 min
Jun 22, 6:36 PM MSTSpecial Weather StatementPSR24 min
Jun 22, 6:59 PM MSTSpecial Weather StatementPSR31 min
Jun 22, 8:31 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma44 min
Jun 23, 1:13 PM MSTSpecial Weather StatementPSR32 min
Jun 23, 1:23 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal37 min
Jun 23, 1:33 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal42 min
Jun 23, 1:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jun 23, 2:35 PM MSTDust Storm AdvisoryPSRPinal40 min
Jun 23, 2:39 PM MSTDust Storm WarningPSRMaricopa, Pinal66 min
Jun 23, 3:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Jun 23, 3:06 PM MSTDust Storm WarningPSRMaricopa, Pinal54 min
Jun 23, 3:19 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jun 23, 3:24 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal51 min
Jun 23, 3:31 PM MSTSpecial Weather StatementPSRPinal29 min
Jun 23, 3:42 PM MSTSpecial Weather StatementPSRMaricopa33 min
Jun 23, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Jun 23, 3:55 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jun 23, 4:00 PM MSTSpecial Weather StatementPSRMaricopa30 min
Jun 23, 4:14 PM MSTDust Storm WarningPSRMaricopa, Pinal46 min
Jun 23, 4:16 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jun 23, 4:21 PM MSTSpecial Weather StatementPSRGila39 min
Jun 23, 4:25 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jun 23, 4:30 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 23, 4:33 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal26 min
Jun 23, 4:43 PM MSTDust Storm WarningPSRMaricopa47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.